To the Editor.—
We have read with interest the excellent articles by Strauss1 and Cockerell2 regarding the endocrine and cutaneous manifestations of acquired immunodeficiency syndrome. In neither of these articles is anything mentioned about porphyria cutanea tarda (PCT), a metabolic illness with prominent cutaneous manifestations associated with infection with human immunodeficiency virus (HIV). We have had the opportunity to treat a patient in whom PCT was diagnosed.
Report of a case.—
A 44-year-old man, who had occasionally used intravenous drugs and drank 100 g of alcohol per day, sought medical attention because of cutaneous lesions on the forehand, photosensitivity, and increased fragility to trauma, which appeared in the last few months. He also had a discrete elevation of transaminase levels. Twenty-four-hour urine coproporphyrin and uroporphyrin levels were elevated (509 ug/24 h and 1029 μg/24 h, respectively). Porphyria cutanea tarda was diagnosed, and periodical phlebotomies were begun, which effected